Alert archive / Kansas / Special Weather Statements in 2016

Special Weather Statement, NWS Wichita, KS

June 28, 2016Russell County, Kansas

NWS Wichita, KS issued this special weather statement at Jun 28, 2016, 12:13 PM CDT for Russell County, Kansas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2016, 12:13 PM CDT (17:13 UTC)
Expired
Jun 28, 2016, 12:45 PM CDT
In force
32 min
Issued by
NWS Wichita, KS

County Russell County, KS

The radar

The Grand Island radar (KUEX), 149 km from the middle of the area, began a volume at 17:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 5.2 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2016-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1570 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2016-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1570 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
1309 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

444 
WWUS83 KICT 281713
SPSICT

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1213 PM CDT TUE JUN 28 2016

KSZ032-033-281745-
RUSSELL KS-LINCOLN KS-
1213 PM CDT TUE JUN 28 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  RUSSELL COUNTY IN CENTRAL KANSAS...
  SOUTHWESTERN LINCOLN COUNTY IN CENTRAL KANSAS...

* UNTIL 1245 PM CDT

* AT 1210 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES
  EAST OF LURAY TO 7 MILES NORTH OF RUSSELL TO EMMERAM...AND MOVING
  SOUTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THESE STORMS.

* LOCATIONS IMPACTED INCLUDE...
  RUSSELL...LUCAS...GORHAM...SYLVAN GROVE...LURAY...DORRANCE...
  MILBERGER...BUNKER HILL...PARADISE...WALDO...WILSON STATE PARK...
  WILSON LAKE AND RUSSELL AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOOD WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.

&&

LAT...LON 3913 9904 3913 9849 3916 9849 3916 9848
      3907 9824 3878 9858 3869 9888 3870 9904
TIME...MOT...LOC 1710Z 312DEG 24KT 3914 9860 3899 9881 3895 9910 
$$

RITZMAN

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Jun 28, 6:25 AM CDT, 5 hours 48 minutes earlier.

Area forecast discussion, Jun 28, 6:25 AM CDT, 5 hours 48 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
625 AM CDT TUE JUN 28 2016

.SYNOPSIS...
Issued at 228 AM CDT Tue Jun 28 2016

In the upper levels, ridging is centered over the four corners
region with a shortwave diving southeast over the western Great
Lakes. At the surface, high pressure is situated over ND/northern
MN with a loose cold front stretching across northern MO into
northern KS.

&&

.SHORT TERM...(Today through Friday night)
Issued at 228 AM CDT Tue Jun 28 2016

Just like last night, have low confidence in what is forcing
convection over northern KS as elevated parcels remain uncapped.
Best guess is that a weak upper impulse, convectively induced or
not, is what sparked off storms over far northern KS/southern
Nebraska. Will continue to monitor trends too see if this small
complex holds together, as we may need to increase pops over
central KS this morning.

Outside of this morning activity, should see a setup fairly
similar to what played out Mon, with the high Plains of
KS/Nebraska seeing the bulk of the daytime convection. These
storms should track southeast overnight and possibly a bit further
east compared to Mon evenings storms due to the better moisture
transport being pushed slightly east. Will keep with the overall
theme of keeping the highest storm chances along and especially
west of I-135. Feel that best the chance for storms Wed looks to
be Wed morning as the overnight storms continue to push southeast.

Northwest flow will remain over the Plains for Wed through Thu
night. There is a good signal that another round of elevated
convection will develop Wed night in an area of strong isentropic
lift in the 310-315k layer. 700mb temps also show a fairly tight
gradient through the forecast area with some warm advection over
this baroclinic zone.

For Thu into Thu night, there is good model agreement in a cold
front sliding down into the central Plains with this feature
stretching from northern MO into SW KS by 00z Fri. At the same
time, models also agree on some upper energy lifting out of the
desert sw and across the area for Fri into Fri night. The
combination of the front and a series of weak impulses will keep
decent storm chances in for Thu night through Fri night with
the southern half of KS looking to have the better chances.

Temps will finally start to cool to closer to or just below
seasonal normals. Most of the area should see 80s for highs for
Thu with much cooler air moving down across the region for Fri.

.LONG TERM...(Saturday through Monday)
Issued at 228 AM CDT Tue Jun 28 2016

Will keep fairly high storm chances in for Sat as the zonal
pattern remains active with models showing additional pieces of
energy lifting out of the four corners region. In addition, the
weak surface boundary looks to remain over the area through Sun
morning. There looks to be some agreement in the medium range
models in some weak upper ridging over the central/southern
Plains for Sun night into Mon, which should push the better precip
chances east.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 618 AM CDT Tue Jun 28 2016

Main aviation concern will be storms this morning and again later
tonight.

Storms developed over extreme north central KS a few hours ago.
Tough to find the forcing for these storms but best guess is that
this activity is developing ahead of a weak upper impulse diving
southeast in the NW flow. Current thinking is that this activity
will continue for at least the next few hours. Will include
either a tempo group or vcts at all sites this morning with the
exception of KICT. Late afternoon storms are expected to develop
once again over western Nebraska with this activity diving
southeast overnight. Areas generally west of I-135 will have the
best chance to see overnight storms, so will run with VCTS after
03z at KRSl-KGBD-KSLN.

There has been some periodic fog at KCNU early this morning but
with sun coming up and storms approaching, not expecting this to
last much longer.

Lawson

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    90  68  86  69 /  20  20  20  40
Hutchinson      88  67  87  67 /  20  30  30  40
Newton          89  67  86  67 /  30  20  20  40
ElDorado        89  68  86  67 /  30  20  20  40
Winfield-KWLD   90  69  88  69 /  20  10  20  30
Russell         89  66  85  65 /  40  50  50  50
Great Bend      89  66  86  66 /  30  50  40  40
Salina          90  66  85  67 /  30  40  30  50
McPherson       88  66  86  66 /  30  30  30  40
Coffeyville     90  68  89  69 /  10  10  20  30
Chanute         90  67  87  67 /  30  10  20  40
Iola            89  66  86  67 /  40  10  20  50
Parsons-KPPF    89  68  88  68 /  20  10  20  40

&&

.ICT Watches/Warnings/Advisories...
None.
&&

SHORT TERM...RBL
LONG TERM...RBL
AVIATION...RBL
Hazardous weather outlook, Jun 28, 4:04 AM CDT, 8 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
404 AM CDT TUE JUN 28 2016

KSZ032-033-047>053-067>072-082-083-091>096-098>100-290915-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
404 AM CDT TUE JUN 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS,
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

STORMS WILL AFFECT PARTS OF CENTRAL KANSAS THIS MORNING. THE
STRONGER STORMS WILL BE CAPABLE OF PRODUCING QUARTER SIZE HAIL, 60
MPH WINDS AND BRIEF HEAVY RAINFALL.

STORMS WILL BE POSSIBLE OVERNIGHT WITH LOCATIONS ALONG AND
ESPECIALLY WEST OF I-135 HAVING THE BEST CHANCE TO EXPERIENCE
STORMS. THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING QUARTER
SIZE HAIL...60 MPH WINDS ALONG WITH LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AN ACTIVE WEATHER PATTERN LOOKS TO BE SETTING UP FOR THE WEDNESDAY
THROUGH SUNDAY TIME FRAME. THE THURSDAY NIGHT THROUGH SATURDAY
TIME FRAME LOOKS TO BE THE MOST ACTIVE. WITH SEVERAL ROUNDS OF
STORMS POSSIBLE...HEAVY RAIN AND FLOODING LOOKS TO BE THE MAIN
THREAT. HOWEVER...ANY STORM DEVELOPING THROUGH THIS TIME FRAME
WILL HAVE A CHANCE TO PRODUCE 50 MPH DOWNBURST WINDS ALONG WITH
NICKEL SIZE HAIL.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT:
HTTP://WEATHER.GOV/WICHITA/HWO/

LAWSON

In the hours before

Special weather statement, Jun 28, 7:06 AM CDT, 5 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
706 AM CDT TUE JUN 28 2016

KSZ051-052-068-069-281230-
HARVEY KS-MCPHERSON KS-MARION KS-BUTLER KS-
706 AM CDT TUE JUN 28 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHEASTERN HARVEY COUNTY IN SOUTH CENTRAL KANSAS...
  EAST CENTRAL MCPHERSON COUNTY IN CENTRAL KANSAS...
  SOUTHERN MARION COUNTY IN CENTRAL KANSAS...
  NORTHWESTERN BUTLER COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 730 AM CDT

* AT 700 AM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
  DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING
  NEAR LEHIGH...OR NEAR CANTON...MOVING SOUTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WINDS UP TO AROUND 50 MPH ARE
POSSIBLE WITH THIS THUNDERSTORM.

* LOCATIONS IMPACTED INCLUDE...
  HILLSBORO...PEABODY...CANTON...GOESSEL...WALTON...
  ELBING AND LEHIGH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3833 9750 3846 9734 3818 9689 3799 9713
TIME...MOT...LOC 1200Z 314DEG 22KT 3835 9735

ES
Special weather statement, Jun 28, 11:49 AM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1149 AM CDT TUE JUN 28 2016

KSZ032-033-281715-
RUSSELL KS-LINCOLN KS-
1149 AM CDT TUE JUN 28 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHERN RUSSELL COUNTY IN CENTRAL KANSAS...
  NORTHWESTERN LINCOLN COUNTY IN CENTRAL KANSAS...

* UNTIL 1215 PM CDT

* AT 1146 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM 8 MILES EAST OF NATOMA...OR 19 MILES
  NORTH OF RUSSELL...MOVING SOUTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  RUSSELL...LUCAS...GORHAM...LURAY...PARADISE...WALDO AND ASH GROVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOOD WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.

&&

LAT...LON 3922 9836 3917 9814 3880 9904 3913 9904
      3913 9849 3922 9849
TIME...MOT...LOC 1646Z 319DEG 17KT 3917 9887

RITZMAN
Special weather statement, Jun 28, 12:13 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1213 PM CDT TUE JUN 28 2016

KSZ032-033-281745-
RUSSELL KS-LINCOLN KS-
1213 PM CDT TUE JUN 28 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  RUSSELL COUNTY IN CENTRAL KANSAS...
  SOUTHWESTERN LINCOLN COUNTY IN CENTRAL KANSAS...

* UNTIL 1245 PM CDT

* AT 1210 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES
  EAST OF LURAY TO 7 MILES NORTH OF RUSSELL TO EMMERAM...AND MOVING
  SOUTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THESE STORMS.

* LOCATIONS IMPACTED INCLUDE...
  RUSSELL...LUCAS...GORHAM...SYLVAN GROVE...LURAY...DORRANCE...
  MILBERGER...BUNKER HILL...PARADISE...WALDO...WILSON STATE PARK...
  WILSON LAKE AND RUSSELL AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOOD WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.

&&

LAT...LON 3913 9904 3913 9849 3916 9849 3916 9848
      3907 9824 3878 9858 3869 9888 3870 9904
TIME...MOT...LOC 1710Z 312DEG 24KT 3914 9860 3899 9881 3895 9910

RITZMAN

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 10:44 PM CDTSpecial Weather StatementICTMarion46 min
Jun 28, 4:05 AM CDTSpecial Weather StatementICTSaline40 min
Jun 28, 7:06 AM CDTSpecial Weather StatementICTMarion24 min
Jun 28, 11:49 AM CDTSpecial Weather StatementICTRussell26 min
Jun 28, 12:39 PM CDTSpecial Weather StatementICTRussell36 min
Jun 28, 2:38 PM CDTSpecial Weather StatementICTReno52 min
Jun 28, 2:42 PM CDTSpecial Weather StatementICTKingman48 min
Jun 28, 3:16 PM CDTSpecial Weather StatementICTKingman29 min
Jun 28, 3:22 PM CDTSevere Thunderstorm WarningICTHarper, Kingman33 min
Jun 28, 4:00 PM CDTSevere Thunderstorm WarningICTHarper46 min

Nearby

Special Weather Statements in Kansas, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.